Tennessee, 2012Winter Weather in Tennessee, January 2, 2012
January 2, 2012 · NWS OHX · 4 events in 4 counties and zones
During the late afternoon through evening hours on Monday, January 2nd, weak disturbances in upper level flow aloft combined with enough low level moisture to result in a significant snowfall event that impacted travel across four counties in the Northern Cumberland Plateau Region of Middle Teneessee.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon through evening hours on Monday, January 2nd, weak disturbances in upper level flow aloft combined with enough low level moisture to result in a significant snowfall event that impacted travel across four counties in the Northern Cumberland Plateau Region of Middle Teneessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 2, 3:11 PM CST, 49 minutes earlier.
Area forecast discussion, Jan 2, 3:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
311 PM CST MON JAN 2 2012
.DISCUSSION...WINDY AND COLD CONDITIONS WILL CONTINUE THROUGH SUNDOWN
WITH WINDS DIMINISHING THIS EVENING. A FEW SNOW FLURRIES ARE EXPECTED
IN THE NERN SECTIONS OF THE AREA. CLOUD COVER OVER THE NE HALF OF
THE MIDSTATE WILL DIMINISH THIS EVENING ALLOWING GOOD RADIATIONAL
COOLING LATE TONIGHT. MIN TEMPS AROUND DAWN SHOULD RANGE FROM 15
TO 21 DEGREES.
LITTLE IF ANY SIGNIFICANT WEATHER THROUGH FRIDAY. AFTER A VERY
COLD START TOMORROW MORNING...TUESDAY AFTERNOON TEMPS WILL ONLY
MAKE IT INTO THE LOW TO MID 30S. A SIGNIFICANT WARMING TREND WILL
TAKE PLACE WED THROUGH FRI. WITH SLY FLOW OVER THE MIDSTATE...MOISTURE
WILL START INCREASING FRI NGT WITH A CHANCE OF PRECIPITATION FROM
FRI NGT ONWARD.
SPC OUTLOOKS HAVE NO HINT OF SVR TSTMS. THERE IS LITTLE IF ANY
CHANCE OF THUNDER. THERE IS A SLIGHT POSSIBILITY LATE SAT...BUT IT
WAS TO LOW TO INCLUDE IN THE FORECAST.
MARGINAL FIRE DANGER CONDITIONS EXPECTED TOMORROW AFTERNOON DUE TO
THE LOW HUMIDITIES. FIRE DANGER IS MITIGATED BY LIGHT NWLY WINDS...
COLD TEMPS AND RECENT RAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 21 33 22 47 / 10 0 0 05
CLARKSVILLE 18 32 24 46 / 10 0 05 10
CROSSVILLE 15 29 18 43 / 20 0 0 05
COLUMBIA 21 34 22 49 / 10 0 0 05
LAWRENCEBURG 19 34 22 50 / 10 0 0 05
WAVERLY 20 34 24 47 / 10 0 05 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&
JLM
Hazardous weather outlook, Jan 2, 5:35 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CST MON JAN 2 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-031145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
535 AM CST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH
600 PM THIS EVENING. WIND GUSTS OF 35 TO 40 MPH POSSIBLE. GUSTY
WINDS AND LOW HUMIDITIES WILL CREATE A HEIGHTENED FIRE DANGER
THROUGHOUT THE DAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.
19
Winter Weather, Putnam
- When
- January 2, 4:00 PM CST to 10:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
One inch of total snowfall accumulation on average occurred across the county. Sherriff's office also reported closure of Interstate 40 as a result of hazardous driving conditions due to snow and ice at mile marker 299 east.
Winter Weather, Overton
- When
- January 2, 4:00 PM CST to 10:00 PM CST
- Where
- Overton forecast zone
- Reported by
- NWS Employee
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
One inch of total snowfall accumulation measured in Rickman. This resulted in a significant impact to commerece and transportation during the late afternoon and evening hours in Rickman.
Winter Weather, Fentress
- When
- January 2, 5:00 PM CST to 11:00 PM CST
- Where
- Fentress forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Icy conditions were reported on roadways in southern portions of the county with as many as 100 vehicles stranded along the road side. Two seperate CoCoRaHS observers reported one inch of total snowfall accumulation.
Winter Weather, Cumberland
- When
- January 2, 5:00 PM CST to 11:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
One half of an inch of total snowfall accumualtion was reported just northwest of Fairfield Glade. This resulted in a significant impact to commerce and transportation around Fairfield Glade during the late afternoon through evening hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Winter Weather in Kentucky, January 2, 2012$35,000 · 10 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Strong Wind in Delaware, January 2, 2012$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356391, 356399, 356394, 356401.